Wyoming, 2002

Blizzard in Wyoming, November 25, 2002

November 25, 2002 · NWS RIW · 3 events in 3 counties and zones

The combination of strong northwest winds and fresh snow cover resulted in blizzard conditions across much of Johnson county. The visibility was reported near zero in open areas.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The combination of strong northwest winds and fresh snow cover resulted in blizzard conditions across much of Johnson county. The visibility was reported near zero in open areas. A section of I-90 was closed for a few hours dew to drifting snow. The Buffalo Airport ASOS reported a wind gust of around 60 mph at 131 pm and a wind gust of 67 mph was reported in the Big Horn mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 25, 3:06 AM MST, 7 hours 54 minutes earlier.

Area forecast discussion, Nov 25, 3:06 AM MST, 7 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
306 AM MST MON NOV 25 2002

...SHORT TERM...TODAY THROUGH WEDNESDAY...
WV IMAGERY SHOWING STRONG SHORT WAVE MOVING SOUTH ACROSS
SASKATCHEWAN...MOVING TOWARD EASTERN MT. ALSO...250 MB JET MAX OF 110
KTS. QUIET WX THIS MORNING...BESIDES LOW LOW CLOUDS OVER THE BIG
HORN BASIN...EASTERN FREMONT AND NATRONA CO AND PARTS OF THE
SOUTHWEST. TEMPS ARE COLD WITH A RANGE AT 09Z FROM -7 AT P60 TO 19 AT
GEY AND WRL. STRONG SHORT WAVE WILL MOVE SOUTH ACROSS EASTERN MT INTO
NORTHERN PLAINS TODAY AND TONIGHT. EASTERN WY WILL BE AFFECTED BY
THIS WAVE. MAIN PROBLEM WILL BE WIND ACROSS NORTHEAST CWFA AS 700 MB
AND SFC LOWS MOVE SOUTH ACROSS NORTHERN PLAINS. 700 MB WINDS ARE
BETWEEN 40 AND 50 KTS BETWEEN 25/18Z AND 25/06Z. THE COMBINATION OF
STRING WINDS AND RECENT SNOWFALL OF 6 TO 10 INCHES WILL PRODUCE
BLOWING SNOW IN JOHNSON CO...GROUND BLIZZARD CONDITIONS A GOOD
POSSIBILITY. WILL KEEP WSW GOING FOR BLOWING SNOW WITH POSSIBILITY OF
BLIZZARD CONDITIONS FOR DAY SHIFTS TO MONITOR. ALSO...SLGT CHC POPS
FOR EASTERN CWFA TODAY AND TONIGHT. SFC HIGH PRESSURE BUILDS IN FOR
TUESDAY AND WIND RAPIDLY DECREASES ACROSS NORTHEAST CWFA. ANOTHER
SHORT WAVE IN UPPER NORTHERLY FLOW WILL BRING CHC POPS TO PARTS OF
NORTH CWFA TUESDAY NIGHT. THINK THE ETA MODEL IS OVERDONE WITH THE
QPF AND VERTICAL MOTION FIELDS. LIKE THE AVN MODEL BETTER. GOING WITH
A DRY FORECAST FOR WEDNESDAY.  MC

...EXTENDED...WEDNESDAY NIGHT THROUGH SUNDAY...
UPPER HIGH NOW OVER BRITISH COLUMBIA WILL APPROACH WY FROM THE NW BY
MID WEEK IN THE FORM OF AN AMPLIFIED RIDGE. WAA ALOFT WILL ENHANCE
THE WESTERN AND CENTRAL BASIN INVERSIONS THAT FORM FROM THE
REFRIGERATIVE COOLING FROM THE FRESH SNOW COVER. NO CHANGES TO THE
EXTENDED FORECAST.  MC

.RIW...WSW...STRONG WIND AND BLOWING SNOW FOR TODAY AND THIS
EVENING FOR JOHNSON COUNTY ZONES 9-11.
Hazardous weather outlook, Nov 25, 5:00 AM MST, 6 hours before
WYZ001>020-022>030-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST MON NOV 25 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...

NORTH WINDS WILL INCREASE TO 25 TO 35 MPH ACROSS JOHNSON COUNTY THIS
AFTERNOON...AND CONTINUE THIS EVENING. THE STRONG WINDS WILL CAUSE
BLOWING AND DRIFTING SNOW AND LOW VISIBILITIES. FOR FURTHER DETAILS
PLEASE REFER TO THE BLOWING SNOW ADVISORY ISSUED BY THIS OFFICE AT
341 AM.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Bighorn Mountains Southeast

When
November 25, 11:00 AM MST to 9:45 PM MST
Where
Bighorn Mountains Southeast forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
43.635, -107.022 (the zone’s center; the record gives no point)

Blizzard, Northeast Johnson County

When
November 25, 11:00 AM MST to 9:45 PM MST
Where
Northeast Johnson County forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Blizzard, Southeast Johnson County

When
November 25, 11:00 AM MST to 9:45 PM MST
Where
Southeast Johnson County forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, November 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323848, 5323849, 5323850.